Alert archive / Wisconsin / Special Weather Statements in 2012

Special Weather Statement, NWS Twin Cities, MN

August 24, 2012Dunn County, Wisconsin

NWS Twin Cities, MN issued this special weather statement at Aug 24, 2012, 3:30 AM CDT for Dunn County, Wisconsin. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2012, 3:30 AM CDT (08:30 UTC)
Expired
Aug 24, 2012, 4:15 AM CDT
In force
45 min
Issued by
NWS Twin Cities, MN

County Dunn County, WI

The radar

The La Crosse radar (KARX), 130 km from the middle of the area, began a volume at 08:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 8.5 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2012-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1357 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2012-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1357 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
1842 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
223 m²/s²
Significant tornado parameter
0.1
Supercell composite
8.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

415 
WWUS83 KMPX 240830
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
330 AM CDT FRI AUG 24 2012

WIZ025-027-028-240915-
CHIPPEWA-DUNN-EAU CLAIRE-
330 AM CDT FRI AUG 24 2012

AT 328 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG 
THUNDERSTORM 4 MILES SOUTH OF MENOMONIE. THIS STORM WAS MOVING 
NORTHEAST AT 25 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH
THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  MENOMONIE.
  ELK MOUND.

LAT...LON 4506 9161 4486 9144 4472 9200 4489 9210
TIME...MOT...LOC 0830Z 247DEG 22KT 4484 9193

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 24, 12:25 AM CDT, 3 hours 5 minutes earlier.

Area forecast discussion, Aug 24, 12:25 AM CDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1225 AM CDT FRI AUG 24 2012

.UPDATED FOR 06 AVIATION DISCUSSION...

&&

.DISCUSSION...
/ISSUED AT 405 PM CDT THUR AUG 24 2012/
OVERVIEW...AN ACTIVE WEATHER PATTERN IS IN STORE TONIGHT THROUGH
THE WEEKEND...AS AN UPPER LEVEL SHORTWAVE TROUGH MOVES THROUGH
TONIGHT...AND A STRONG LOW PRESSURE AREA MOVES EAST ACROSS
SOUTHERN CANADA THIS WEEKEND...SWEEPING A COOL FRONTAL BOUNDARY
THROUGH THE CWA SATURDAY INTO SUNDAY MORNING. A QUIETER PATTERN IS
FORECAST NEXT WEEK AS THE UPPER LEVEL RIDGE AMPLIFIES AND MOVES
INTO THE CENTER OF THE U.S.

TONIGHT AND FRIDAY...THERE ARE A FEW THUNDERSTORMS ACROSS THE
REGION THIS AFTERNOON...THAT ARE EXPECTED TO PERSIST AND
ADDITIONAL STORMS SHOULD INITIATE ACROSS THE SOUTHERN HALF OF THE
CWA...ALL AHEAD OF A FRONTAL BOUNDARY WHICH EXTENDS FROM NORTHWESTERN
MINNESOTA...TO EASTERN SOUTH DAKOTA. IN ADDITION TO THIS BOUNDARY
PROVIDING LIFT...850MB MOISTURE TRANSPORT LOOKS
STRONG...ESPECIALLY THIS EVENING ACROSS THE SOUTHERN AND EASTERN
PORTIONS OF THE CWA. NOT SURPRISINGLY...A LOCAL MAXIMA
PRECIPITABLE WATER VALUE OF OVER 1.5 INCHES IS EXPECTED ACROSS
THIS SAME AREA. 2000-3000 J/KG OF MU CAPE ALREADY ANALYZED BY SPC
ACROSS THIS AREA PROVIDES FURTHER CONFIDENCE THAT A LINE OF
THUNDERSTORMS WILL DEVELOP THIS EVENING AND MOVE ACROSS THE
SOUTHERN AND EASTERN PORTIONS OF THE CWA. BY FRIDAY MORNING...THE
BOUNDARY AND SUPPORT FOR RAINFALL PRODUCTION WILL SHIFT EAST...AS
JUST A FEW COUNTIES IN WEST CENTRAL WISCONSIN ARE HIGHLIGHTED WITH
A SLIGHT CHANCE OF RAIN. DRIER AIR AND BRIEF UPPER LEVEL RIDGING
BEHIND TONIGHT'S TROUGH WILL MAKE FOR A QUIET WEATHER DAY FRIDAY.

SATURDAY AND SUNDAY...A STRONG UPPER LEVEL LOW...WHICH IS CURRENTLY
MAKING ITS WAY ACROSS BRITISH COLUMBIA...WILL PROGRESS EAST ACROSS
SASKATCHEWAN AND INTO WESTERN MANITOBA BY EARLY SATURDAY MORNING.
A COOL FRONTAL BOUNDARY WILL BE DRAPED SOUTH FROM THE ASSOCIATED
SURFACE LOW...AND MAKE ITS WAY ACROSS THE UPPER MIDWEST FROM WEST
TO EAST. MOISTURE TRANSPORT AGAIN LOOKS DECENT WITH INCREASING
850MB WINDS DURING THE DAY AHEAD OF THE BOUNDARY. CAPE DOESN'T LOOK
FANTASTIC...BUT 500-1000 J/KG SHOULD AT LEAST SUPPORTS SOME
THUNDERSTORM DEVELOPMENT.

NEXT WEEK...CONDITIONS LOOK DRY INITIALLY...AND POTENTIALLY WARMER THAN
CURRENTLY FORECAST AS THE LATEST EUROPEAN SUGGESTS AN AMPLIFYING
UPPER LEVEL RIDGE WILL SHIFT EAST OVER THE MIDWEST. ANOTHER
SHORTWAVE LOOKS TO MOVE THROUGH ON WEDNESDAY...WHICH COULD BRING
ADDITIONAL SHOWERS AND THUNDERSTORMS TO THE REGION. AT THIS
POINT...HOWEVER...MODEL SPREAD AND THE FACT THAT IT IS SIX DAYS
AWAY TRANSLATES INTO A LACK OF CONFIDENCE THAT WE WILL SEE RAIN
WEDNESDAY...SO MOST AREAS ARE HIGHLIGHTED WITH A SLIGHT CHANCE.

&&

.AVIATION.../06Z TAF ISSUANCE/
AREA OF SHOWERS AND THUNDERSTORMS SHOULD GRADUALLY TAPER OFF OVER
THE NEXT FEW HOURS ACROSS KMSP AND KEAU. MAY SEE SOME EASTERLY
WINDS DEVELOP IN THEIR WAKE...BUT THOSE TOO SHOULD DIMINISH BY
MORNING AND COULD SEE SOME FOG. ESPECIALLY IN THE AREAS THAT
RECEIVED RAIN. TOMORROW WILL BE VFR WITH SOUTH SOUTHWESTERLY
WINDS.

KMSP...STRONG WINDS ASSOCIATED WITH THE THUNDERSTORMS WILL
DIMINISH SHORTLY BY AROUND 06Z...AND COULD HAVE SOME FOG DEVELOP
BY MORNING. AT THIS TIME NOT ANTICIPATING ANYTHING LESS THAN MVFR.
AFTER SOME MORNING FOG...THE REST OF FRIDAY WILL BE VFR.

/OUTLOOK FOR KMSP/
SATURDAY...VFR WITH POSSIBLE MVFR TSRA POSSIBLE. WINDS S AT
10G15KT.
SUNDAY...POSSIBLE IFR EARLY...THEN VFR MID MORNING. WINDS SSW AT
5KT.
MONDAY...VFR. WINDS WSW AT 10KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

SPD/JRB
Hazardous weather outlook, Aug 24, 2:05 AM CDT, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
205 AM CDT FRI AUG 24 2012

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
242000-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
205 AM CDT FRI AUG 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...OVERNIGHT

A FEW THUNDERSTORMS ARE POSSIBLE ACROSS WEST CENTRAL WISCONSIN EARLY
THIS MORNING. SEVERE STORMS ARE NOT EXPECTED. AREAS OF FOG WILL BE
ENCOUNTERED ACROSS MAINLY CENTRAL MINNESOTA. LOCAL DENSE FOG IS
POSSIBLE WITH VISIBILITIES A QUARTER MILE OR LESS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE ACROSS MUCH OF THE OUTLOOK AREA ON
SATURDAY AND ACROSS EASTERN MINNESOTA AND WEST CENTRAL WISCONSIN ON
SUNDAY. THE THREAT FOR SEVERE WEATHER IS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

RAH

In the hours before

Local storm report, Aug 23, 9:48 PM CDT, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
948 PM CDT THU AUG 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0819 PM     TSTM WND GST     6 S HUTCHINSON          44.80N 94.37W
08/23/2012  M62 MPH          MCLEOD             MN   STORM CHASER

            MEASURED AT HIGHWAY 15 AND 135TH STREET.

&&

TDK
Local storm report, Aug 23, 9:51 PM CDT, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
951 PM CDT THU AUG 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     HAIL             COKATO                  45.08N 94.19W
08/23/2012  M0.50 INCH       WRIGHT             MN   TRAINED SPOTTER

0637 PM     HAIL             4 SSW MILROY            44.36N 95.59W
08/23/2012  M1.00 INCH       REDWOOD            MN   TRAINED SPOTTER

0646 PM     HAIL             9 WNW MORA              45.92N 93.48W
08/23/2012  M1.00 INCH       KANABEC            MN   TRAINED SPOTTER

            LASTED FOR ABOUT FIVE MINUTES

0755 PM     HAIL             3 ENE WINSTED           44.99N 93.99W
08/23/2012  M1.00 INCH       WRIGHT             MN   TRAINED SPOTTER

0810 PM     TSTM WND DMG     STEWART                 44.73N 94.49W
08/23/2012                   MCLEOD             MN   TRAINED SPOTTER

            NUMEROUS TREES AND BRANCHES DOWN IN STEWART. TIME
            ESTIMATED.

0817 PM     HAIL             E STEWART               44.72N 94.48W
08/23/2012  M1.00 INCH       MCLEOD             MN   TRAINED SPOTTER

0817 PM     HAIL             STEWART                 44.73N 94.49W
08/23/2012  M1.25 INCH       MCLEOD             MN   LAW ENFORCEMENT

            STRONG WINDS NOTED AS WELL...BUT NO DAMAGE WAS REPORTED
            AT THIS TIME.

0819 PM     TSTM WND GST     6 S HUTCHINSON          44.80N 94.37W
08/23/2012  M62.00 MPH       MCLEOD             MN   STORM CHASER

            MEASURED AT HIGHWAY 15 AND 135TH STREET.

0822 PM     HAIL             5 E STEWART             44.73N 94.39W
08/23/2012  M0.88 INCH       MCLEOD             MN   TRAINED SPOTTER

0836 PM     HAIL             4 WSW WATERTOWN         44.94N 93.92W
08/23/2012  M0.75 INCH       CARVER             MN   TRAINED SPOTTER

0843 PM     TSTM WND DMG     3 NW GLENCOE            44.80N 94.19W
08/23/2012                   MCLEOD             MN   LAW ENFORCEMENT

            ROOF PARTIALLY OFF HOUSE. TREES DOWN. PART OF SILO ALSO
            BLOWN OFF. CORRECTED LOCATION INSTEAD OF 3W GLENCOE.

0844 PM     HAIL             LESTER PRAIRIE          44.88N 94.04W
08/23/2012  M1.00 INCH       MCLEOD             MN   TRAINED SPOTTER

0852 PM     TSTM WND DMG     NORWOOD/YOUNG AMERICA   44.78N 93.92W
08/23/2012                   CARVER             MN   FIRE DEPT/RESCUE

            NUMEROUS TREES DOWN.

0859 PM     TSTM WND DMG     MAYER                   44.88N 93.89W
08/23/2012                   CARVER             MN   TRAINED SPOTTER

            6 INCH DIAMETER BRANCH DOWN.

0912 PM     HAIL             DASSEL                  45.08N 94.31W
08/23/2012  M0.75 INCH       MEEKER             MN   TRAINED SPOTTER

&&

DEVINNY
Special weather statement, Aug 23, 10:43 PM CDT, 4 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1043 PM CDT THU AUG 23 2012

MNZ069-070-076-077-240430-
DAKOTA-LE SUEUR-RICE-SCOTT-
1043 PM CDT THU AUG 23 2012

AT 1040 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTH OF NEW PRAGUE
TO 3 MILES EAST OF NEW PRAGUE TO 10 MILES NORTHWEST OF FARIBAULT.
THESE STORMS WERE MOVING NORTHEAST AT 10 MPH.

PEA SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  JORDAN.
  VESELI.
  LONSDALE.
  MARYSTOWN.
  WEBSTER.
  NEW MARKET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4476 9346 4463 9330 4443 9323 4435 9352
      4451 9359 4466 9369
TIME...MOT...LOC 0343Z 240DEG 10KT 4467 9362 4454 9351
          4438 9344

CLF
Special weather statement, Aug 24, 12:00 AM CDT, 3 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1200 AM CDT FRI AUG 24 2012

MNZ060-062-063-069-070-078-WIZ023-024-240630-
HENNEPIN-RAMSEY-WASHINGTON-SCOTT-DAKOTA-GOODHUE-ST. CROIX-PIERCE-
INCLUDING THE CITIES OF...MINNEAPOLIS...ST. PAUL...STILLWATER...
SHAKOPEE...BURNSVILLE...RED WING...HUDSON...NEW RICHMOND...
RIVER FALLS...PRESCOTT
1200 AM CDT FRI AUG 24 2012

THUNDERSTORMS ARE SLOWING MOVING THROUGH EASTERN MINNESOTA AND
WEST CENTRAL WISCONSIN...INCLUDING THE TWIN CITIES METRO...LATE
THIS EVENING. STRONG SOUTHWEST WINDS BETWEEN 30 AND 50 MPH HAVE
BEEN REPORTED WITH THE STORMS. HOWEVER...THE STRONG WINDS ARE ALSO
BEING OBSERVED IN LOCATIONS WELL OUT AHEAD OF THE STORMS WHERE
LITTLE TO NO RAIN IS FALLING. THE STRONG WINDS COULD LAST AS LONG
AS 10 TO 15 MINUTES BEFORE DIMINISHING. WINDS THIS STRONG CAN
CAUSE DAMAGE TO TREES AND MAKE FOR DIFFICULT DRIVING CONDITIONS.

FRANKS
Special weather statement, Aug 24, 12:14 AM CDT, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1214 AM CDT FRI AUG 24 2012

WIZ015-016-025>028-240615-
BARRON-CHIPPEWA-DUNN-EAU CLAIRE-PEPIN-RUSK-
1214 AM CDT FRI AUG 24 2012

AT 1212 AM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES EAST OF SPOONER TO
11 MILES SOUTHWEST OF BLOOMER TO 6 MILES SOUTH OF KELLOGG. THESE
STORMS WERE MOVING EAST AT 25 MPH.

WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  SAND CREEK.
  ROCK FALLS.
  BLOOMER.
  LAKE HALLIE.
  ISLAND LAKE.
  JIM FALLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4459 9118 4459 9196 4499 9178 4565 9182
      4565 9103 4564 9102 4497 9099
TIME...MOT...LOC 0514Z 271DEG 20KT 4585 9169 4499 9164
          4422 9202

FRANKS
Special weather statement, Aug 24, 3:30 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
330 AM CDT FRI AUG 24 2012

WIZ025-027-028-240915-
CHIPPEWA-DUNN-EAU CLAIRE-
330 AM CDT FRI AUG 24 2012

AT 328 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 4 MILES SOUTH OF MENOMONIE. THIS STORM WAS MOVING
NORTHEAST AT 25 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH
THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  MENOMONIE.
  ELK MOUND.

LAT...LON 4506 9161 4486 9144 4472 9200 4489 9210
TIME...MOT...LOC 0830Z 247DEG 22KT 4484 9193

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 7:02 PM CDTSpecial Weather StatementMPXWright28 min
Aug 23, 7:08 PM CDTSpecial Weather StatementMPXRedwood52 min
Aug 23, 7:12 PM CDTSevere Thunderstorm WarningMPXWright33 min
Aug 23, 7:46 PM CDTSevere Thunderstorm WarningMPXCarver, McLeod, Wright44 min
Aug 23, 7:53 PM CDTSevere Thunderstorm WarningMPXRenville, Sibley37 min
Aug 23, 8:07 PM CDTSevere Thunderstorm WarningMPXMcLeod, Sibley38 min
Aug 23, 8:37 PM CDTSevere Thunderstorm WarningMPXCarver, Hennepin, McLeod, Sibley38 min
Aug 23, 8:47 PM CDTAreal Flood AdvisoryMPXCarver, Hennepin, McLeod, Wright3 hr
Aug 23, 8:49 PM CDTTornado WarningMPXCarver14 min
Aug 23, 9:00 PM CDTSpecial Weather StatementMPXCarver, Dakota, Hennepin, Ramsey, Scott, Washington and 1 more90 min
Aug 23, 9:02 PM CDTSevere Thunderstorm WarningMPXCarver, Hennepin, Scott23 min
Aug 23, 9:32 PM CDTAreal Flood AdvisoryMPXCarver, Dakota, Hennepin, Ramsey, Scott3 hr
Aug 23, 10:33 PM CDTFlash Flood WarningMPXCarver, Wright2 hr
Aug 23, 10:43 PM CDTSpecial Weather StatementMPXScott47 min
Aug 24, 12:14 AM CDTSpecial Weather StatementMPXChippewa, Eau Claire, Pepin, Rusk61 min

Nearby

Special Weather Statements in Wisconsin, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.